Sunday, October 10, 2010

Reading - The Mental Exercise

Somehow I was lucky enough to have all the physicians that want me in the clinic 5-6 days each week and enjoy giving assignments during the time off. It's not a bad thing for learning all the material, but it has become rather draining. At least it makes time go by quickly.

Are we there yet?

There is only so much that can be learned at the bedside of a patient and in one month there is no way we are going to see everything related to a particular specialty. Hence the nightly reviews that occupy our time and remaining energy. The texts are usually inches thick and chock full of medical tid-bits. Rather than purchase a book I may never read again I access the electronic version from our online library . Now in addition to physical inactivity from hours of sitting, I am taxing my vision by staring at the glowing screen of my laptop. Yet another reason medical school has deleterious effects upon one's health.

Nonetheless, it is nice to review the materials learned in my first two years of school. Combining the black and white type with a patient who has this or that disorder turns concept into concrete explanations. For example, all the pharmacology I learned last year that slowly leaks from my mind is now coming back stronger than before. Prescribing medicine and witnessing symptom resolution as a result finally highlights some of the pesky unrelated facts associated with pharmacology. Better yet we are building a mental library of cases that will serve as examples in patient care.

Even though I may come home exhausted, at the days end, there is always more to be learned. One thing is for sure...this year, finally seeing patients, is much better than last years never ending lectures.

Question of the Week
A 22-year-old man is admitted to inpatient psychiatry after an attempt to strangle a stranger on the street in order to "squeeze the demons out" at the command of a voice in his head. He was put on a standing dose of haloperidol. Which of the following long-term adverse effects can be attributed to haloperidol?

A. tardive dyskinesia
B. Excess salivation
C. orthostatic hypotension
D. Nausea
E. Pruritus

Answer & Explanation

0 comments:

Post a Comment

Share a suggestion, question or just leave your mark.

Subscribe to Life as a Medical Student